dumping syndrome after whipple

5 Posts | Page(s): 1 

dumping syndrome after whipple

by Kasee on Thu Oct 31, 2013 03:35 PM

Quote | Reply

Let me give you a little of my background, 

January 9, 2012 I had a whipple procedure done to remove a cancerous mass on my pancreas. I was 19 at the time Thankfully I did not have to undergo chemo or radiation. Although my issues have not stopped.  March 2012 was the first time I had an episode with dumping syndrome. Since then I have continued to have issues. There is no rhyme or reason to any of it. Ive changed my diet and had no luck.  Ive also been to a few different doctors in hopes of finding an answer so that I can lead a some what normal life. Im trying to finish my college degree but the dumping syndrome makes this extremely difficult & I find myself extremely upset some days because it is soo frustrating. I am desperate for help and any suggestions as to how to cope with such an issue.

Thank you 

RE: dumping syndrome after whipple

by AliveInOldeTown on Thu Oct 31, 2013 07:51 PM

Quote | Reply

I had problems with Dumping Syndrome for the first few months after surgery.  My symptoms were rapid heart beat, sweating, dizzy light headed feeling which could last minutes or in severe episodes several hours. It was very similar to how having low blood sugar feels.  The best solution I found was limiting high carb foods and sugar, making sure I had protein and a good amount of fiber with each meal.   I had to eliminate fruit juices (OJ) at first, even if I was  having them with meals.  The most effective thing and what got me back to near normal was when I began taking Creon with meals/snacks.  I had also experienced gastric distress after surgery: bloating, painful gas etc. after eating anything before I began taking  Creon.  All of that went away with the addition of the enzymes, and with time and learning what foods I needed to avoid. 

Here is a link to an article on Mayo Clinics site.  There are apparently drugs that can help some who have severe Dumping Syndrome. 

http://www.mayoclinic.com/health/dumping-syndrome/DS00715/DS

I hope things get better for you soon.

RE: dumping syndrome after whipple

by Kasee on Thu Oct 31, 2013 08:17 PM

Quote | Reply

Thank you. Ive had similar issues with the sweating and dizziness but each episode I have is like having the stomach flu. Its completely awful and sometimes my body is so weak from the "dumping" that I can hardly walk. I am not on any medication for my pancreas which I always wonder if that would help but all my lab work is normal so the doctors do not perscribe anything. I also think due to my age they don't want me give me any of the medications used for dumping due to side effects. Im beginning to think another surgery may be my only option.

RE: dumping syndrome after whipple

by AliveInOldeTown on Thu Oct 31, 2013 08:33 PM

Quote | Reply

Kasee,

If your doctors are not giving you prescriptions for pancreatic enzymes (Creon) based on lab work results, try asking them to at least let you try them for a time.  A regular PCP can prescribe them.  The description of having the stomach flu sounds very similar to what I experienced before beginning to take them.  Even today, if I eat a meal with too much fat and do not take enough of the Creon, I will have painful gas, and loose stools. The surgeon and GI specialist who was on the team for my surgery also did not think I would need Creon because they did not have to remove most of my pancreas, but they were wrong.  I have read many accounts of people whose doctors didn't think they would them, but once they allowed them to try them it made a huge difference.  I had surgery eleven years ago, early stage PC, no chemo or radiation follow up (like you).  It is sad you had to have Whipple surgery at such a young age.  Whatever path you take from this point, I hope you are able to recover good quality of life.  Best wishes.

RE: dumping syndrome after whipple

by Whippleschmiple on Thu Oct 31, 2013 09:14 PM

Quote | Reply

I agree with alive in olde town that maybe enzymes (with omeprazole to avoid issues the enzymes can cause) might be answer but usually stools would be greasy, light, floating...  I didn't have the complication (maybe due to keeping stomach/pyloris but maybe not) and after chemo I was able to slowly wean off enzymes/omeprazole though many need them to not have runs.  I found for me to be as normal as possible, I need probiotics (some better for me than others), and no dairy (some after whipple have problems with dairy for many years).  I  chose to give up meat, eat a mostly plant-based diet with seafood, fish, soy fake burgers for protein.  I avoid fats except fats in flax oil, maybe oil after steaming food, I do not eat fried, I do use coconut milks as they bypass liver and are called medium chain fatty acids and those fats were part of formula I had for complication after my whipple.  I use alternative milks and for me I either drink coconut milk or soy/almond and coconut.  During periods of runs, rice milk maybe.  I find small frequent meals for me work and I need a lot of fiber.  For a while I had an occasional issue with needing to go fast to the bathroom but always made it in time.  I went back to school during adjuvant treatment post whipple but took my classes online.  I have only taken one in a classroom, but I have been able to work successfully for last 1 1/2 years.  Think that you will find a solution, and is any of this pancreatitis?  I switched from sugar to agave and stevia and erythritol for sweetener.  Keep asking and get your solution.  good luck.  

5 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.